NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 8:23 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 12, 8:23 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
923 PM EDT Tue Sep 12 2023
.SYNOPSIS...
A cold front approaches tonight, moving offshore by late
Wednesday. High pressure builds in and remains in control
through Sunday as Hurricane Lee most likely slides by well to
the east. Another frontal system looks to approach early next
week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
The showers across Delmarva from earlier have diminished. The
showers associated with the cold front are moving across central
PA/MD attm and will continue into our wester zones after midnight
and then to the Delaware Valley before dawn. The updated fcst is
perhaps an hour later for the rains than the previous fcst.
High PW's combined with decent forcing and possible instances of
localized training, plus recent heavy rains, mean the risk of flash
flooding is higher than average, so we'll continue with the flood
watch for much of the region, highlighting areas where most recent
HREF suggests heaviest rain is likely. While for most, heaviest rain
is likely ending by mid-late morning, across coastal areas storms
may redevelop ahead of the actual cold front during the afternoon,
and additional heavy rains may fall here, so have ran the watch thru
5 PM.
In addition, enough CAPE possibly up to 1000-1500 j/KG during the
early morning combined with significant shear suggest isolated severe
storms and even a tornado are possible. The SPC has placed a marginal
risk across much of our region for tonight and Wednesday. The best
risk of severe weather appears to be with the band moving through
late tonight into Wednesday morning, with less risk in the afternoon
even along the coast, as shear appears weaker.
While we have categorical POPs for Wednesday, there will likely be
a break during midday, though scattered to numerous showers likely
redevelop in the afternoon even further inland where the heavier
rain later in the day looks lower. Thus, highs likely stay in the
70s to near 80 across the region on Wednesday after a night with
lows in the 60s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The cold front will move offshore by Wednesday night. Some showers
and isolated thunderstorms could linger near the coast for the first
half of the night, but not expecting much overall past the midnight
hour. Overnight lows will be in the mid to upper 50s and low 60s.
Surface high pressure will build in from the northwest for Thursday
and it looks like a wonderful Fall-like day! Temperatures will be
in the low to mid 70s with dew points sitting comfortably in the mid
to upper 50s all under a mostly sunny sky.
North to NNW flow begins to increase on Thursday Night as the gradient
tightens with Hurricane Lee moving northward between the East Coast
of the US and Bermuda. Otherwise, it will be a quiet night with mostly
clear skies and overnight lows in the mid to upper 50s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Continuing to watch the evolution and track of Hurricane Lee late
this week into the weekend. The latest NHC forecast track remains
relatively unchanged and guidance continues to remain in steady agreement
on a trough picking up Lee on Friday morning, keeping it well offshore
from our area. Lee looks to make its closest pass sometime Friday
or early Saturday. With high pressure trying to build in from the
Great Lakes, a tight pressure gradient is expected to set up, with
breezy northerly winds expected Friday into Saturday. Both days look
to be dry, but some clouds from the cirrus shield of Lee will be around,
mainly near the coast. The greatest impacts we will see from Hurricane
Lee includes a high risk for rip currents and dangerous surf at the
beaches. These hazards look to last for most of the weekend. Otherwise,
temperatures will be right around normal for the middle of September
both Friday and Saturday (mid to upper 70s).
For Sunday, guidance for the most part has Lee somewhere in the vicinity
of Maine and Nova Scotia, quickly lifting out to the north/northeast.
Closer to home, a shortwave ridge will shift over the region, with
high pressure in control. The brief period of ridging and increased
heights will result in some above normal temperatures, with upper
70s/low 80s expected and mostly sunny skies.
Things look to turn more unsettled early next week as guidance
hints at a frontal system approaching. This appears to be the
only chance for some showers within the long term period as it
looks to be a relatively tranquil period as long as there are no
significant changes with the track of Hurricane Lee. Overall,
temperatures look to stay right around climatology.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR to start, then dropping to IFR late with low cigs and
intervals of reduced vsby in showers and isolated to scattered thunderstorms.
Winds south to southeast 5 kts or so. Moderate confidence.
Wednesday...IFR or MVFR with intervals of IFR to start, then slow
improvement back to VFR heading into the afternoon. Showers and isolated/scattered
t-storms most likely in the AM but still some around in the PM. Winds
southerly becoming westerly late 5-10 kts. Moderate confidence.
Outlook......
Wednesday Night...Primarily VFR, though sub-VFR conditions possible
at KACY/KMIV with lingering showers. Northwest winds around 5-10
kt. Moderate confidence.
Thursday through Thursday Night...VFR. North/Northwest winds around
10 kt. High confidence.
Friday through Friday Night...VFR. Northerly winds around 10-15
kt with gusts around 20 kt. Moderate confidence.
Saturday through Saturday Night...VFR. Northwest winds around
10-15 kt with gusts around 20 kt. Moderate confidence.
&&
.MARINE...
Sub-SCA conditions most of tonight with winds south around 10 kts.
Seas building, however, with waves likely passing 5 ft late, so
have SCA going into effect late tonight and continuing through
Wednesday. Seas will continue building and may occasionally
reach 7 ft by late in the day. Otherwise, main concern will be
showers and t-storms late tonight and Wednesday, with isolated
instances of gusty winds or a waterspout possible.
Outlook...
Wednesday Night...A Small Craft Advisory is in effect through
Wednesday Night. West/Northwest winds around 10-15 kt, gusting
up to 20 kt. Seas 5 to 6 feet.
Thursday through Thursday Night...SCA conditions likely; Gale
conditions possible. Northerly winds around 15-25 kt and gusts
up to 30 kt, especially on Thursday Night. Seas 5 to 7 feet
building to 7 to 9 feet overnight.
Friday through Friday Night...SCA conditions likely with Gale
conditions possible as Hurricane Lee passes well offshore to the
east. Northerly winds around 20-25 kt with gusts around 30 kt.
Seas 9 to 12 feet.
Saturday through Saturday Night...SCA conditions likely.
Northwest winds around 15-20 kt with gusts around 25 kt. Seas 5
to 8 feet, diminishing to 4 to 6 feet overnight.
Rip Currents...
Long period southeast swells of 12 to 14 seconds associated
with Hurricane Lee will continue through the rest of the week.
Also expect breaking waves will build to 4 to 6 feet Wednesday.
As a result, there is a HIGH risk for the development of
dangerous and life threatening rip currents for Wednesday and
Thursday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch from 2 AM EDT Wednesday through Wednesday
afternoon for PAZ054-055-060>062-070-071-101>106.
NJ...Flood Watch from 2 AM EDT Wednesday through Wednesday
afternoon for NJZ001-007>010-012>020-026-027.
High Risk for Rip Currents through Wednesday evening for NJZ014-
024>026.
DE...Flood Watch from 2 AM EDT Wednesday through Wednesday
afternoon for DEZ001.
High Risk for Rip Currents through Wednesday evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory from 4 AM Wednesday to 6 AM EDT Thursday
for ANZ450>455.
&&
SYNOPSIS...MJL/RCM
NEAR TERM...RCM
SHORT TERM...MJL
LONG TERM...MJL
AVIATION...MJL/RCM
MARINE...Fitzsimmons/MJL/RCMSpecial weather statement, Sep 12, 11:01 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1201 AM EDT Wed Sep 13 2023
MDZ012-015-019-130430-
Queen Anne's MD-Talbot MD-Kent MD-
1201 AM EDT Wed Sep 13 2023
...A strong thunderstorm will impact portions of northwestern Talbot,
southwestern Queen Anne's and southwestern Kent Counties through 1230
AM EDT...
At 1201 AM EDT, Doppler radar was tracking a strong thunderstorm near
Romancoke, or 11 miles southeast of Severn River, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Centerville, Talbot, Centreville, Chester, Overton, Wye Mills,
Grasonville, Starr, Stevensville, Queenstown and Stevensville South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3901 7632 3903 7631 3898 7628 3900 7617
3903 7624 3915 7619 3899 7593 3878 7625
3882 7631 3883 7619 3897 7625 3891 7624
3892 7625 3894 7628 3891 7631 3895 7631
3885 7636 3886 7637
TIME...MOT...LOC 0401Z 219DEG 27KT 3890 7628
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPS